Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2024, 1:07 AM CDT for Otter Tail County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2024, 1:07 AM CDT (06:07 UTC)
- Expired
- Jul 30, 2024, 1:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 10:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:20 PM CDT, 1 hour 47 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe thunderstorms this afternoon into evening. The chance for severe resides within northeast North Dakota between 4PM and 8PM this afternoon, as well as along and south of I-94 within southeast North Dakota into west-central Minnesota after 8PM this evening.
- Additional chances for severe storms Tuesday and Wednesday, including a level 2 out of 5 risk in eastern North Dakota Tuesday afternoon and evening.
- Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues.
Area forecast discussion, Jul 29, 11:20 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1120 PM CDT Mon Jul 29 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe thunderstorms this afternoon into evening. The chance for severe resides within northeast North Dakota between 4PM and 8PM this afternoon, as well as along and south of I-94 within southeast North Dakota into west-central Minnesota after 8PM this evening. - Additional chances for severe storms Tuesday and Wednesday, including a level 2 out of 5 risk in eastern North Dakota Tuesday afternoon and evening. - Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues. && UPDATE Issued at 1026 PM CDT Mon Jul 29 2024 Strong to severe thunderstorms continue working eastward this evening, with a Severe Thunderstorm Watch now in effect through 3 am. The strongest storms should remain south of I-94, with damaging wind gusts to 70 mph and hail being the primary impact. UPDATE Issued at 727 PM CDT Mon Jul 29 2024 Storms remain possible this evening, with most activity still remaining to the west. Storm movement is a bit slower than nearly all guidance suggests, thus made adjustments to the timing of PoPs across the western portions of the forecast area. Overall, the forecast remains on track, with only the precip timing still remaining somewhat uncertain. && .DISCUSSION... Issued at 300 PM CDT Mon Jul 29 2024 ...Synopsis... Water vapor imagery reveals a well defined upper low in MB, along with a shortwave trough moving through eastern MT into the western Dakotas, both propagating east. At the surface, surface high pressure is observed within northwest MN, with a stalled/stationary front draped west-east across the southern Valley separating rich boundary layer moisture to its south. These features will dictate this afternoon/evening's severe thunderstorm potential, particularly the shortwave out of MT into the Dakotas. Additionally, large upper troughing is noted in the Pacific Northwest. Ensemble guidance strongly favors slow propagation of this upper trough eastward toward through the Northern Rockies into the Northern Plains Tuesday into Wednesday. Without much change to the presently warm and moist boundary layer air mass to occur between now and Wednesday, additional shortwaves and the upper trough passage itself will drive chance for strong to severe thunderstorms Tuesday and Wednesday, particularly in the afternoon and evenings. This moist and hot air mass also drives Tuesday's heat impact potential. Ensembles bring the axis of the aforementioned upper trough west of our area by Thursday, followed by strong upper ridging in the West, and zonal to northwesterly flow aloft over our region. There are also indications of less boundary layer moisture/humidity by late week mitigating heat impacts despite similar temperatures in the 80s. ...Severe storm potential this afternoon and evening... There can be considered two areas for severe storm potential this afternoon and evening: one in northeast North Dakota between 4PM and 8 PM, and the other generally along and south of I-94 in southeast ND into west-central MN after 8PM. Northeast North Dakota's chance for severe storms hold lower confidence as it is conditional upon thunderstorms developing within this area and/or in far southeast MB, and moving into the area. With the exiting upper low in MB, upper synoptic support will be lacking if not hindering through subsidence in the wake of the low's PV. Although, still cannot discount mesoscale forcing near terrain- induced convergence from features like Turtle Mountains to help provide the lift necessary for robust convection. Should thunderstorms develop, capping and the lack of more widespread lift will help keep storms discrete. The kinematics by late afternoon should allow for the potential of this convection to develop into supercells, supporting potential for large hail to 2 inches and gusty winds within the rear flank downdraft to 70 mph. While discrete supercells can have a tendency to bring tornado potential to any table, low boundary layer RH/high cloud heights and relatively weak wind shear in the lowest 0-1 km will keep the chance for tornado markedly low. Things that would increase tornado potential is increased boundary layer moisture (for instance from local ET) and/or increased favored low level winds (for instance from the southeast). More confidence exists in thunderstorms developing within western/central ND this afternoon, moving east and/or southeast late afternoon into evening. Upper support for ascent within the shortwave moving out of MT into the Dakotas is evident already with the presence of cirrus and now recent cumulus congestus in western ND. The majority of guidance develops scattered robust convection by 7PM, with a tendency to congeal into one or more clusters of storms, perhaps organizing into a complex 9PM. Unidirectional wind shear pointing generally due east would support movement of clusters/complex to the east, although there is some potential for propagation toward the southeast as inflow is fed in from the south. The stationary front across the southern Valley demarcating rich boundary layer moisture/high theta-e to its south is an interesting feature. This may serve as a conduit for eventual cluster/s and/or complex to ride along. Timing from guidance suggests a later arrival of thunderstorms into southeast ND, closer to 8PM. Given favored clusters/linear storm mode, scattered severe wind gusts to 70 mph appear to be the main hazard, with isolated instances of small hail (potentially wind driven) as well. Confidence in how long severe potential exists into Minnesota is also low as nocturnal cooling starts to increase boundary layer stability. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1120 PM CDT Mon Jul 29 2024 VFR conditions prevail through the TAF period at all sites. VCTS mention remains for KFAR; however, it has been removed at other TAF sites for the overnight period. While isolated strong thunderstorms remain possible, confidence in thunderstorm activity north of I-94 is quite low. Look for overall minimal impacts to aviation through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch DISCUSSION...CJ AVIATION...Lynch
Hazardous weather outlook, Jul 29, 2:59 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 259 PM CDT Mon Jul 29 2024 MNZ029-040-NDZ028-038-039-049-052-053-302000- Wilkin-Grant-Griggs-Barnes-Cass-Ransom-Sargent-Richland- 259 PM CDT Mon Jul 29 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight There is a level 2 out of 5 risk for severe thunderstorms after 8PM this evening mainly along and south of I-94 within southeast North Dakota into west-central Minnesota. The main hazards will be wind gusts to 70 mph and quarter sized hail. General storm motion...Moving toward the east at 30 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues. Tuesday...Level 1 out of 5 Severe Thunderstorm Risk. Wednesday...Level 1 out of 5 Severe Thunderstorm Risk. Flooding Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-026-027-029- 030-054-302000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Pembina-Eastern Walsh-Nelson-Grand Forks- Steele-Traill-Western Walsh- 259 PM CDT Mon Jul 29 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a level 1 out of 5 risk for severe thunderstorms this afternoon. The chance for severe resides within northeast North Dakota between 4PM and 8PM this afternoon. Should thunderstorms develop, the main hazards will be hail to the size of golf balls and wind gusts to 70 mph. General storm motion...Moving toward the southeast at 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues. Tuesday and Wednesday...Level 1 out of 5 Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. NDZ006-007-014-015-024-302000- Towner-Cavalier-Benson-Ramsey-Eddy- 259 PM CDT Mon Jul 29 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight There is a level 1 out of 5 risk for severe thunderstorms this afternoon. The chance for severe resides within northeast North Dakota between 4PM and 8PM this afternoon. Should thunderstorms develop, the main hazards will be hail to the size of golf balls and wind gusts to 70 mph. General storm motion...Moving toward the southeast at 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues. Tuesday...Level 2 out of 5 Severe Thunderstorm Risk. Wednesday...Level 1 out of 5 Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 29, 11:40 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1140 PM CDT Mon Jul 29 2024
NDZ039-049-052-053-300515-
Sargent ND-Richland ND-Ransom ND-Cass ND-
1140 PM CDT Mon Jul 29 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN RANSOM...SOUTH CENTRAL
CASS...RICHLAND AND EASTERN SARGENT COUNTIES THROUGH 1215 AM CDT...
At 1140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Enderlin to near De Lamere to Lake Traverse
Reservation. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hankinson, Enderlin, Kindred, Lidgerwood, Wyndmere, Abercrombie, and
Walcott.
This includes Interstate 29 between mile markers 0 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4594 9747 4631 9740 4666 9763 4670 9694
4632 9663 4593 9672
TIME...MOT...LOC 0440Z 268DEG 45KT 4664 9759 4631 9735 4595 9743
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Thomas/LynchSpecial weather statement, Jul 30, 12:07 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
1207 AM CDT Tue Jul 30 2024
MNZ003-NDZ039-300530-
Clay MN-Cass ND-
1207 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLAY AND SOUTHERN
CASS COUNTIES THROUGH 1230 AM CDT...
At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chaffee to near Kindred. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Mapleton.
This includes the following highways...
Interstate 29 between mile markers 49 and 68.
Interstate 94 in North Dakota between mile markers 323 and 352.
Interstate 94 in Minnesota between mile markers 1 and 5, and between
mile markers 9 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Minnesota...and southeastern North Dakota.
&&
LAT...LON 4663 9733 4669 9768 4705 9714 4673 9638
4663 9680
TIME...MOT...LOC 0506Z 245DEG 46KT 4678 9740 4665 9708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Thomas/JonesSpecial weather statement, Jul 30, 12:13 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1213 AM CDT Tue Jul 30 2024
MNZ003-029-NDZ039-053-300600-
Clay MN-Wilkin MN-Richland ND-Cass ND-
1213 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLAY...WILKIN...
SOUTHEASTERN CASS AND RICHLAND COUNTIES THROUGH 100 AM CDT...
At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of New Effington to near Galchutt
to near Kindred. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Hankinson, Kindred, Lidgerwood,
and Rothsay.
This includes the following highways...
Interstate 29 between mile markers 0 and 55.
Interstate 94 in Minnesota between mile markers 14 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
&&
LAT...LON 4634 9710 4668 9723 4682 9626 4663 9620
4663 9628 4602 9626 4602 9657 4593 9656
4593 9723
TIME...MOT...LOC 0512Z 266DEG 46KT 4596 9695 4635 9685 4665 9695
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Thomas/DJRSpecial weather statement, Jul 30, 12:50 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1250 AM CDT Tue Jul 30 2024
MNZ003-029>031-040-300615-
East Otter Tail MN-Clay MN-Grant MN-Wilkin MN-West Otter Tail MN-
1250 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLAY...WESTERN OTTER
TAIL...GRANT AND EASTERN WILKIN COUNTIES THROUGH 115 AM CDT...
At 1250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnesville to near Carlisle to near
Tintah. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fergus Falls, Barnesville, Pelican Rapids, southwestern Ottertail
Lake, Lake Lida, Elbow Lake, and Battle Lake.
This includes Interstate 94 in Minnesota between mile markers 23 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern and west central Minnesota.
&&
LAT...LON 4576 9625 4602 9626 4602 9652 4635 9642
4667 9653 4672 9603 4672 9580 4635 9569
4576 9585
TIME...MOT...LOC 0550Z 269DEG 37KT 4662 9638 4636 9630 4603 9638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Thomas/DJRLocal storm report, Jul 30, 1:02 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
102 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM Tstm Wnd Gst 2 NNW Fargo 46.91N 96.81W
07/30/2024 M58 MPH Cass ND ASOS
Measured gust at Fargo Airport ASOS.
&&
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:49 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 56 min |
| Jul 29, 11:40 PM CDT | Special Weather Statement | FGF | Richland | 35 min |
| Jul 30, 12:07 AM CDT | Special Weather Statement | FGF | Cass | 23 min |
| Jul 30, 12:13 AM CDT | Special Weather Statement | FGF | Richland | 47 min |
| Jul 30, 12:50 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail | 25 min |
| Jul 30, 2:07 AM CDT | Special Weather Statement | FGF | Wadena | 53 min |
| Jul 30, 2:09 AM CDT | Special Weather Statement | FGF | Clearwater, Hubbard, Mahnomen | 66 min |
| Jul 30, 5:37 AM CDT | Special Weather Statement | FGF | Otter Tail | 23 min |
| Jul 30, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 19 min |
| Jul 30, 6:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.